Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 5, 2017, 8:01 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 5, 2017, 10:09 AM HST. It was in force for 50 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2017, 8:01 AM HST (18:01 UTC)
- In effect from
- Dec 5, 2017, 10:09 AM HST
- Expired
- Dec 7, 2017, 12:10 PM HST
- In force
- 50 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
861 WHHW40 PHFO 051801 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 801 AM HST TUE DEC 5 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD TODAY AND PEAK TONIGHT AND WEDNESDAY WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. A SHORT PERIOD NORTH NORTHEAST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF ALONG EAST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-060645- /O.UPG.PHFO.SU.Y.0051.000000T0000Z-171206T0400Z/ /O.NEW.PHFO.SU.W.0016.171205T1801Z-171207T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 801 AM HST TUE DEC 5 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...15 TO 20 FEET TODAY...RISING TO 20 TO 25 FEET TONIGHT AND 24 TO 30 FEET WEDNESDAY. ALONG WEST FACING SHORES OF MOLOKAI...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING TO 14 TO 18 FEET TONIGHT AND WEDNESDAY. ALONG EAST FACING OF SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND...6 TO 8 FEET. * TIMING...THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-060645- /O.EXT.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/ WAIANAE COAST- 801 AM HST TUE DEC 5 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING TO 14 TO 18 FEET TONIGHT AND WEDNESDAY. * TIMING...THROUGH WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$ FOSTER
6 follow-up statements
633 WHHW40 PHFO 052012 CCB CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1012 AM HST TUE DEC 5 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD TODAY AND PEAK TONIGHT AND WEDNESDAY WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. A SHORT PERIOD NORTH NORTHEAST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF ALONG EAST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-060645- /O.UPG.PHFO.SU.Y.0051.000000T0000Z-171206T0400Z/ /O.COR.PHFO.SU.W.0016.171205T2009Z-171207T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 1012 AM HST TUE DEC 5 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...15 TO 20 FEET TODAY...RISING TO 20 TO 25 FEET TONIGHT AND 24 TO 30 FEET WEDNESDAY. ALONG WEST FACING SHORES OF MOLOKAI WILL BE AT ADVISORY LEVELS OF 10 TO 15 FEET TODAY...THEN 14 TO 18 FEET TONIGHT AND WEDNESDAY. ALONG EAST FACING OF SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND WILL BE ADVISORY LEVELS OF 6 TO 8 FEET. * TIMING...THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-060645- /O.EXT.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/ WAIANAE COAST- 1012 AM HST TUE DEC 5 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...10 TO 15 FEET ALONG WEST FACING SHORES TODAY...RISING TO 14 TO 18 FEET TONIGHT AND WEDNESDAY. * TIMING...THROUGH WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$ FOSTER
016 WHHW40 PHFO 060143 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST TUE DEC 5 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI...AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTH NORTHWEST SWELL WILL BUILD TONIGHT AND WEDNESDAY WHICH WILL BOOST ALREADY DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. A SHORT PERIOD NORTH NORTHEAST SWELL WILL CONTINUE TO GENERATE ADVISORY LEVEL SURF ALONG EAST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-061445- /O.CON.PHFO.SU.W.0016.000000T0000Z-171207T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 343 PM HST TUE DEC 5 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...18 TO 24 FEET TONIGHT RISING TO 24 TO 30 FEET WEDNESDAY MORNING. ALONG WEST FACING SHORES OF MOLOKAI WILL BE AT ADVISORY LEVELS OF 10 TO 14 FEET TONIGHT...THEN 14 TO 18 FEET BY WEDNESDAY MORNING. ALONG EAST FACING OF SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND WILL BE ADVISORY LEVELS OF 6 TO 8 FEET. * TIMING...THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-061445- /O.CON.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/ WAIANAE COAST- 343 PM HST TUE DEC 5 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...10 TO 14 FEET TONIGHT BUILDING TO 14 TO 18 FEET BY MORNING ALONG WEST FACING SHORES. * TIMING...THROUGH WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$ FOSTER
830 WHHW40 PHFO 061344 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 344 AM HST WED DEC 6 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI... .A LARGE NORTH NORTHWEST SWELL WILL PEAK TODAY...BOOSTING ALREADY DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. IN ADDITION, STRONG NORTHERLY WINDS COMBINED WITH THE LARGE SURF WILL RESULT IN ADDITIONAL BEACH EROSION AND POSSIBLY SOME OVERWASH ONTO VULNERABLE COASTAL ROADWAYS ALONG NORTH FACING SHORES THIS MORNING. HIZ001>003-007>009-012-013-017-019-020-025-070245- /O.CON.PHFO.SU.W.0016.000000T0000Z-171207T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 344 AM HST WED DEC 6 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...24 TO 30 FEET. WEST FACING SHORES OF MOLOKAI WILL BE AT ADVISORY LEVELS OF 14 TO 18 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-070245- /O.CON.PHFO.SU.Y.0051.000000T0000Z-171207T0400Z/ WAIANAE COAST- 344 AM HST WED DEC 6 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...14 TO 18 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$
366 WHHW40 PHFO 070130 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST WED DEC 6 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI... .A LARGE NORTH NORTHWEST SWELL HAS PEAKED BUT WILL REMAIN LARGE ENOUGH TO PRODUCE DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-071430- /O.EXT.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 330 PM HST WED DEC 6 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...20 TO 25 FEET. WEST FACING SHORES OF MOLOKAI WILL BE AT ADVISORY LEVELS OF 10 TO 15 FEET. * TIMING...THROUGH THURSDAY AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-071430- /O.EXT.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/ WAIANAE COAST- 330 PM HST WED DEC 6 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...10 TO 15 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH THURSDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$
364 WHHW40 PHFO 071324 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 AM HST THU DEC 7 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OAHU MOLOKAI MAUI AND BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI... .A LARGE NORTH NORTHWEST SWELL HAS PEAKED BUT WILL REMAIN LARGE ENOUGH TO PRODUCE DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-080230- /O.CON.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 324 AM HST THU DEC 7 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND BIG ISLAND...20 TO 25 FEET. WEST FACING SHORES OF MOLOKAI WILL BE AT ADVISORY LEVELS OF 10 TO 15 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ006-080230- /O.CON.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/ WAIANAE COAST- 324 AM HST THU DEC 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...10 TO 15 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. && $$ MORRISON
256 WHHW40 PHFO 072210 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1210 PM HST THU DEC 7 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU MAUI AND BIG ISLAND... .THE CURRENT NORTH-NORTHWEST SWELL WILL CONTINUE TO DECLINE THROUGH FRIDAY BUT REMAIN ABOVE ADVISORY LEVELS PRODUCING ELEVATED SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-007>009-012-013-017-019-020-025-081115- /O.CAN.PHFO.SU.W.0016.000000T0000Z-171208T0400Z/ /O.NEW.PHFO.SU.Y.0052.171207T2210Z-171209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 1210 PM HST THU DEC 7 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...ALONG NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND...15 TO 18 FEET TODAY... DECREASING TO 10 TO 15 FEET FRIDAY. ALONG WEST FACING SHORES OF NIIHAU...KAUAI AND MOLOKAI...8 TO 12 FEET TODAY. * TIMING...THROUGH FRIDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ HIZ006-072315- /O.CAN.PHFO.SU.Y.0051.000000T0000Z-171208T0400Z/ WAIANAE COAST- 1210 PM HST THU DEC 7 2017 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 5:44 AM HST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 5, 5:44 AM HST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 544 AM HST Tue Dec 5 2017 .UPDATE... The morning package has been updated to include a high wind warning for the Haleakala Summit and a wind advisory for the Big Island Summits based on the latest observations and trends. && .SYNOPSIS... Gusty north-northeast winds and very dry air will overspread the state today as a cold front continues eastward across Maui County and the Big Island this morning. A few showers along and ahead of this boundary will be possible early, mainly over the northern slopes of the Big Island and Maui. Dry and stable conditions are expected Wednesday through Thursday as high pressure builds over the area. Winds will quickly trend down and become light beginning Wednesday. Weak frontal boundaries will approach and move through the islands on Friday and Saturday resulting in an modest increase in showers. Dry and stable conditions will return by Sunday. Another front will be possible early next week. && .PREV DISCUSSION.../ISSUED / A pattern shift over the northern Pacific will result in more of a progressive scenario across the islands through the upcoming weekend. Recently animated water vapor loop showed northwest flow aloft over the state between an upper ridge to the west and an upper trough to the northeast, which should hold through the week. This upper pattern will feature a series of shortwave troughs diving southeastward across the region, pushing cold fronts toward and through the area. For today, gusty north-northeast winds and very dry air will overspread the state as the first cold front in a series continues eastward across Maui County and the Big Island this morning. Model guidance indicates 850 mb winds climbing into the 40 to 50 mph range. Surface winds will reach the 25 to 30 mph range for exposed areas, with potentially stronger winds developing due to terrain accelerations that occur with northerly flow. A Wind Advisory is in effect for the state (except for Haleakala Summit and Big Island Summits) through 6 pm today. This may need to be extended into this evening for portions of Maui County and the Big Island. Dry and stable conditions are expected Wednesday through Thursday as high pressure noses over the area behind the front. Precipitable water (PW) values are forecast to plummet to around half of an inch (dewpoints dropping into the mid 50s). Winds will rapidly drop off beginning tonight, likely giving way to land and sea breeze conditions from Wednesday into Friday. The dry air, however, will likely preclude any afternoon shower potential each day through this time. A weak cold front will drift southward onto Kauai and Oahu Friday before dissipating, with a stronger cold front quickly following behind it on Saturday. The fronts may bring an increase in clouds and showers going into the upcoming weekend. Guidance indicates the second front will usher in another shot of very dry air and gusty northerly flow following its passage Saturday and Saturday night. Winds are expected to rapidly drop off Sunday morning with another ridge filling in behind. Another front may approach the state from the north around Monday night or Tuesday next week. AVIATION... A shallow cold front currently crossing the state has brought a modest uptick in showers. However, limited moisture depth and instability has impeded shower intensity. The greatest chance for MVFR conditions in showers will be over mauka areas, and across north and windward facing sections. Otherwise, VFR will hold sway. The more noticeable change following the front has been an increase in wind speeds as a new high moves in northwest of the state. Forecast soundings have shown winds as high as 35 knots below a stable/very low inversion by later this morning. With this setup, an AIRMET for moderate low-level turbulence to the lee of the islands has been issued. With the next issuance at 0600 HST, the AIRMET will include a remark to indicate the possibility of isolated areas of severe turbulence as well. This will likely be a short-lived event, with low-level winds starting to ease by tonight. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM HST this evening for Haleakala Summit. Wind Advisory through to 6 PM HST this evening for the rest of the state. High Surf Advisory until 6 PM HST this evening for north, west and east facing shores of Niihau, Kauai, Oahu, Molokai, north and east facing shores of Maui, and east facing shores of the Big Island. Gale Warning through 6 PM HST this evening for Maui County Leeward Waters, Maalaea Bay and Alenuihaha Channel. Small Craft Advisory until 6 PM HST Wednesday for all remaining coastal waters. && AVIATION...Kinel MARINE...Stall REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:26 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 30 hr |
| Dec 4, 3:45 PM HST | Gale Warning | HFO | 30 hr | |
| Dec 4, 3:45 PM HST | Small Craft Advisory | HFO | 3 days | |
| Dec 5, 5:15 AM HST | High Wind Warning | HFO | Kalawao | 11 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.